Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Shreveport, LA

March 28, 2000Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 28, 2000, 9:36 PM CST for Cherokee County, Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 28, 2000, 9:36 PM CST (03:36 UTC)
Expired
Mar 28, 2000, 10:30 PM CST
In force
54 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:40 PM CSTHail 1.5Frankston, TX
Mar 28, 9:50 PM CSTHail 1Reese, TX
Mar 28, 10:10 PM CSTHail 3Bullard, TX
Mar 28, 10:25 PM CSTHail 2Jacksonville, TX
Mar 28, 10:35 PM CSTHail 1New Summerfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 290337
SVRSHV
TXC073-290430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST TUE MAR 28 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN TEXAS

* UNTIL 1030 PM CST

* AT 936 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF 
  JACKSONVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   JACKSONVILLE AT 1000 PM CST

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP TO
THE SIZE OF BASEBALLS WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND
SERIOUS INJURY TO PEOPLE AND LIVESTOCK. GO TO AN INTERIOR ROOM OF A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN TmEXAS
UNTIL 1030 PM CST.

LAT...LON 3215 9555 3185 9555 3178 9500 3212 9501

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:55 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Mar 28, 2:55 PM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST TUE MAR 28 2000

ZONAL FLOW WITH OCCASIONAL RIPPLES FOR MOST OF THE PERIOD. COLD
FRONT BOUNDARY OVER NORTHERN REACHES OF AREA HAS LIFTED NORTHWARD A
BIT BUT WILL PROBABLY SAG SOUTHWARD AGAIN TONIGHT. MOISTURE INFLUX
FROM GULF HAS ALREADY PUT 60 DEGREE DEWPOINTS ALONG THE RED RIVER
NORTH OF DFW. SHORTWAVES AND SPEED MAXES WILL COMBINE WITH FRONT TO
PROVIDE AN EXPECTED RAPID DEVELOPMENT OF RAIN/TSRA TONIGHT
ESPECIALLY NORTH OF I 20 UP TOWARDS THE RED RIVER OF TX/OK AND
ACROSS SOUTHERN AR.

WILL NOT ISSUE A FLASH FLOOD WATCH...BASED ON LOCAL HYDROLOGIC
ADVICE AND UNCERTAINTY OF ACTUAL BULLSEYE POSITIONS. A REASSESSMENT
MAY BE GOOD ADVICE FOR THE 9 PM UPDATE AS THE EVENT WILL PROBABLY BE
GETTING TOGETHER AND ANOTHER MODEL RUN WILL BE TRICKLING IN.
COORDINATION WITH FTW...THEY ARE CONCERNED WITH TRAINING ECHOES
PARALLELING THE FRONT TONIGHT. A POSSIBLE SCENARIO TO BE SURE...BUT
THE HIGHEST QPF COMES FROM THE ETA. THE 18Z MESOETA IS NOT AS
AGGRESIVE AND SHOWS A PRIME VORT MAX PASSING THE AREA QUICKLY FROM A
POSSIBLE PRECIP ONSET OF 05Z TO BEING NEAR DEQUEEN AT 09Z AND NORTH
OF ELD AT 12Z...THUS LEAVING PERSISTENT NVA OVER AREA OF CONCERN.
COORD WITH LIT REVEALS THEY ARE GOING WITH MENTIONING SOME HEAVY
RAINS IN ZONES WITHOUT A WATCH...WHICH IS WHAT WE ARE CARRYING AND
WHAT I AM INCLINED TO CONTINUE WITH.

I HAVE TENDED TO FAVOR THE AVN FOR THIS CYCLE WHILE KEEPING EYE ON
MESOETA IN THE NEAR TERM. WILL KEEP SLIGHT CHANCES IN FROM THURSDAY
THROUGH THE EXTENDED. TEMPS NOT TOO FAR FROM A GUIDANCE MEAN BUT I
WILL LEAN TOWARDS HAVING CONSISTENCY WITH ^PREVIOUS PACKAGE.

PRELIMS...

SHV 58/76/53/74 4532
MLU 54/76/53/74 3532
TXK 52/68/52/71 6532
TYR 60/75/52/75 4522
LFK 60/80/57/78 4522

.SHV...NONE.

In the hours before

Local storm report, Mar 28, 6:45 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CST TUE MAR 28 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0540 PM    MIRA                      LA   1 INCH HAIL
03/29/00   CADDO                          REPORTED BY AMATEUR RADIO
                                          SPOTTERS

0553 PM    PLAIN DEALING             LA   .75 INCH HAIL
03/29/00   BOSSIER                        REPORTED BY AMATEUR RADIO
                                          SPOTTERS

0635 PM    SHREVEPORT                LA   .75 INCH HAIL
03/29/00   CADDO                          REPORTED BY AMATEUR RADIO
                                          SPOTTERS

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:05 PM CSTSevere Thunderstorm WarningSHVCamp, Morris, Titus55 min
Mar 28, 9:05 PM CSTSevere Thunderstorm WarningSHVFranklin55 min
Mar 28, 10:20 PM CSTSevere Thunderstorm WarningSHVCass, Marion40 min
Mar 28, 10:27 PM CSTSevere Thunderstorm WarningSHVCherokee, Rusk48 min
Mar 28, 11:39 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion66 min
Mar 29, 12:45 AM CSTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus60 min
Mar 29, 12:52 AM CSTSevere Thunderstorm WarningSHVWood38 min
Mar 29, 1:23 AM CSTSevere Thunderstorm WarningSHVUpshur67 min
Mar 29, 1:46 AM CSTSevere Thunderstorm WarningSHVCass, Marion, Morris59 min
Mar 29, 2:03 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison57 min
Mar 29, 5:37 AM CSTSevere Thunderstorm WarningSHVRed River38 min
Mar 29, 6:34 AM CSTSevere Thunderstorm WarningSHVCass41 min
Mar 29, 4:35 PM CSTSevere Thunderstorm WarningSHVCass40 min
Mar 29, 5:01 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.